3 people died from fentanyl overdoses in Yukon last month

Yukoners are being warned about contaminated drugs after three opioid-related overdose deaths in as many weeks.

"We're a small population, so that number is really striking," said Dr. Andy Delli Pizzi, the territory's acting chief medical officer of health. 

"We really thought it was important to communicate to the public, regarding this increase in the severe outcomes."

In a news release on Tuesday, Delli Pizzi and Yukon's chief coroner Heather Jones confirm that three people died between Nov. 9 and Nov. 30, from using drugs contaminated with fentanyl.

He said the victims' families support the decision to publicize the incidents, but Delli Pizzi would not offer any more specific information.

"We do have a duty to maintain confidentiality, so we can't give details — only that we know that they are related to substances that contain fentanyl."

He says there has also been a recent increase in the number of people suffering non-fatal overdoses in Yukon.

Officials have known for several years that fentanyl has made its way into Yukon's illicit drug market.

RCMP

Between 2016 and 2018, 20 people died in Yukon after consuming opioids; 15 of those deaths were attributed to fentanyl.

Delli Pizzi says fentanyl is extremely toxic so even a very small amount can be deadly — especially on first exposure. 

He advises drug users to never consume alone, and to learn the signs of overdose. He also recommends going to organizations such as Blood Ties Four Directions to have street drugs tested for fentanyl.   

Delli Pizzi also recommends take-home naloxone kits — and says it's important to know how to use them. Naloxone temporarily reverses the effects of an opioid overdose.

"It really is a time for us all to look out for each other ... the most important thing is connecting with people," he said.

"This is an ongoing risk. So, it's not just today or tomorrow, but this is something that we'll have to be vigilant for, for sometime."